|Back||Reported Adverse Drug Reaction Cases|
|Adverse reactions with botulinum toxin A (Botox, Dysport)|
Botulinum toxin type A (Botox; 100 U/vial) is a neurotoxin approved for the treatment of strabismus, blepharospasm and facial nerve disorders, spasmodic torticollis, various spasticity disorders (including dynamic equinus foot deformity due to cerebral palsy), spasmodic dysphonia, axillary hyperhidrosis, and treatment of brow furrow (glabellar) lines. A haemagglutinin complexed form of botulinum toxin type A (Dysport, 500 U/vial) is also available for similar but more limited indications.
Importantly, Botox and Dysport are not interchangeable and it is essential that each product is used strictly in accordance with its own indications and dosing instructions as specified in the respective Product Information.
The United States Food and Drug Administration and Health Canada have received reports of serious systemic reactions including respiratory compromise and death following the use of botulinum toxin.1,2 The reactions are suggestive of botulism, which occurs when the toxin spreads in the body beyond the site where it is injected.
In the US, deaths occurred mainly in children treated for cerebral palsy-associated limb spasticity; the most serious non-fatal cases included respiratory insufficiency requiring gastric feeding tubes and ventilatory support.1 Deaths associated with respiratory insufficiency have been reported in adults and children in Canada.2
Since mid 1994 the TGA has received 45 reports in connection with the use of botulinum toxin, none of which have described a fatal outcome. The reports involve 36 females and 9 males ranging in age from 2 to 79 years (median 45 years); 5 involved children under 10 years.
Reactions reported most commonly are of muscle weakness (16 cases) at sites adjacent to or distant from the injected area. These include 8 reports of dysphagia, including at least 2 severe enough to warrant hospitalisation; 3 of respiratory failure or dyspnoea associated with intercostal and/or diaphragmatic muscle weakness following injection of botulinum toxin to lower limbs; and 7 of generalised muscle weakness. Other reactions reported most commonly are of rash or other allergic reaction (10), diplopia (6) and fatigue (4).
Seven of the Australian reports cited 'off label' use (tension headaches, achalasia, bruxism, neurogenic detrusor overactivity, urinary incontinence) and 17 cited use for cosmetic reasons ("crows feet or other skin wrinkling") but the others cited reasons for use which were in accord with the approved indications (focal spasticity or muscle spasm).
Sixteen reports documented complete recovery: 6 of these specified a recovery period of 1-3 months after treatment but recovery occurred after 6 months in 1 case. The remaining reports indicated that the outcome was either 'unknown' or 'not yet recovered' at the time of reporting. Many of the 'not yet recovered' outcomes represent persistence (from 1 month up to 1 year) of symptoms/disability, which is consistent with the long-term effect of the toxin. Some reports have described recovery of adverse effects around the time the beneficial effects of the drug diminish, which is also consistent with the pharmacology of botulinum toxin.
Based on local and overseas experience, most adverse effects with botulinum toxin appear to be non serious, of 'mild to moderate intensity' and transient. Serious adverse reactions are rare and usually relate to 'leakage' of the toxin to non-target areas (vis, dysphagia, muscle weakness and sequelae such as aspiration pneumonia), generally, but not always, attributed to excessive volume of injection which in turn relates to the concentration used or incorrect administration.
Correct injection technique and expert knowledge of human anatomy relevant to the specific indication are prerequisites for the administration of botulinum toxin. Treatment should be initiated with the lowest effective dose and repeated at the longest interval consistent with effectiveness.
Adherence to the specific recommendations for use of botulinum toxin-containing products is essential and patients should be warned about the possibility, albeit slight, of long-term adverse effects.
Australian Adverse Drug Reactions Bulletin
Volume 28, Number 1, February 2009
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
|» Applications Forms
» Forms & Fees
» Licence Conditions
» Health, Pharma. Policies & Reports
» Govt. Bodies
» Information Centre
|» Regulatory News
» Research News
» News in Hindi
» Contact Us
DrugsControl.org - Jaipur, INDIA. All Rights Reserved |
||Site last updated: December 30, 1899 at|